Hail, Sioux
- When
- August 8, 4:04 PM MST
- Where
- Sioux County, 4.64 mi W of Agate
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.430, -103.880
Severe thunderstorms moved across the northern half of the Nebraska Panhandle producing severe winds in excess of 55 knots, hail stones up to tennis balls, and a brief landspout. The landspout occurred over the open country so much details to discern proper rating, length and width are unavailable to properly address.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms moved across the northern half of the Nebraska Panhandle producing severe winds in excess of 55 knots, hail stones up to tennis balls, and a brief landspout. The landspout occurred over the open country so much details to discern proper rating, length and width are unavailable to properly address.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 8, 2:06 PM MST, 1 hour 58 minutes earlier.
Area Forecast Discussion...CORRECTED
National Weather Service Cheyenne WY
306 PM MDT Sat Aug 8 2020
.SHORT TERM...(This evening through Monday)
Issued at 240 PM MDT Sat Aug 8 2020
Latest water vapor loop was showing a shortwave moving through the
northern Rockies. This feature is helping ignite thunderstorms
along the northern Laramie Range. There is decent cape in this
region with values near 1500j/kg but there is limited shear at
this point. However, as you move into the northern Panhandle the
cape increases dramatically to values near 4000j/kg with
effective shear around 50kts. As a result, we will not be
surprised to see these storms along the northern Laramie Range
become severe during the next hour or two as they push eastward.
The main threat with these storms will be large hail and damaging
winds. These storms should move out of the area by early evening.
There are a few light showers developing along the southern
Laramie Range, but we are not anticipating these showers to become
severe, due to limited cape and shear. However, we cannot rule
out some gusty winds. Meanwhile, Red Flag Conditions will persist
across Carbon county.
The shortwave will continue to track eastward tonight into
Sunday. This will allow a frontal boundary to sag south across
areas mainly east of the Laramie Range. Meanwhile, areas to the
west of the boundary will experience another day of critical fire
weather conditions. As a result, we went ahead and upgraded to a
Red Flag Warning. Could see some low clouds develop behind the
boundary on Sunday night into Monday morning, due to good upslope
flow developing behind it.
.LONG TERM...(Monday through Friday)
Issued at 300 AM MDT Sat Aug 8 2020
Looks like we could see convection Monday afternoon east of the
Laramie Range. For areas west of the Laramie Range...could see
daily chances for critical fire weather conditions through at
least Wednesday next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1132 AM MDT Sat Aug 8 2020
VFR flight conditions anticipated this afternoon. Showers and
thunderstorms will begin to develop between 18Z-0Z for the LAR and
CYS terminals. Gusty winds of 20 to 25 knots are possible for the
SE WY terminals this afternoon. Showers and thunderstorms will
push eastward by late afternoon causing the northern Nebraska
Panhandle terminals to see VCTS/-TSRA for AIA/CDR from
approximately 22Z onward through early evening.
&&
.FIRE WEATHER...
Issued at 240 PM MDT Sat Aug 8 2020
Critical Fire Weather conditions will persist during the next
couple of days mainly west of the Laramie Range. Afternoon mixing
heights will range from 15-20kft with very low humidities of 8 to
10 percent. Transport winds will also range from 15 to 20 mph with
gusts up to 30 mph. Poor humidity recoveries are also expected
again tonight. The dry conditions will persist through much of the
week, due to the influence of the weak upper level ridge in
plains.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 9 AM to 8 PM MDT Sunday for WYZ303>308.
Red Flag Warning until 8 PM MDT this evening for WYZ303-304.
NE...None.
&&
SHORT TERM...REC
LONG TERM...GCC
AVIATION...BW
FIRE WEATHER...RECHazardous Weather Outlook National Weather Service Cheyenne WY 343 PM MDT Sat Aug 8 2020 WYZ104-105-109>115-092145- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 343 PM MDT Sat Aug 8 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Gusty winds and low afternoon humidity will lead to increased fire danger across parts of Carbon County. A Red Flag Warning remains in effect until 8 PM this evening. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Critical fire weather conditions can be expected on a daily basis through next week. A Red Flag Warning is in effect from 9 AM through 8 PM Sunday. .Spotter information statement... Spotter activation will not be required. NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 092145- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 343 PM MDT Sat Aug 8 2020 This hazardous weather outlook is for the western Nebraska Panhandle...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated to scattered thunderstorms will develop east of the Laramie Range this afternoon and move east into the Nebraska Panhandle through early evening. Some of these storms could become severe with large hail and damaging downburst winds. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Isolated to widely scattered thunderstorms will be possible each day east of the Laramie Range Monday through Wednesday. .Spotter information statement... Spotter activation may be required across the eastern Wyoming plains and western Nebraska Panhandle between 4 PM and 8 PM this evening.
Special Weather Statement National Weather Service Cheyenne WY 217 PM MDT Sat Aug 8 2020 WYZ103-107-082100- East Platte County WY-North Laramie Range WY- 217 PM MDT Sat Aug 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE COUNTY UNTIL 300 PM MDT... At 216 PM MDT, Doppler radar was tracking a strong thunderstorm near Sibley Peak, or 24 miles southeast of Douglas, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Glendo, Sibley Peak, Glendo Reservoir and Two Moon Campground. This includes Interstate 25 in Wyoming between mile markers 101 and 116. LAT...LON 4236 10519 4254 10519 4260 10481 4232 10480 TIME...MOT...LOC 2016Z 269DEG 14KT 4246 10514 Wills
Special Weather Statement National Weather Service Cheyenne WY 331 PM MDT Sat Aug 8 2020 WYZ102-082215- Niobrara County WY- 331 PM MDT Sat Aug 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA COUNTY UNTIL 415 PM MDT... At 331 PM MDT, Doppler radar was tracking a strong thunderstorm near Lance Creek, or 25 miles northwest of Lusk, moving northeast at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Redbird and Lance Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4298 10467 4312 10482 4342 10442 4321 10418 TIME...MOT...LOC 2131Z 230DEG 20KT 4310 10467 Wills
Special Weather Statement National Weather Service Cheyenne WY 407 PM MDT Sat Aug 8 2020 NEZ095-WYZ102-108-082245- North Sioux NE-Goshen County WY-Niobrara County WY- 407 PM MDT Sat Aug 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SIOUX...SOUTHEASTERN NIOBRARA AND NORTHEASTERN GOSHEN COUNTIES UNTIL 445 PM MDT... At 407 PM MDT, Doppler radar was tracking a strong thunderstorm near Prairie Center, or 17 miles southeast of Lusk, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Prairie Center and Van Tassell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4257 10441 4274 10433 4270 10389 4244 10401 TIME...MOT...LOC 2207Z 289DEG 21KT 4261 10419 Wills
Special Weather Statement National Weather Service Cheyenne WY 425 PM MDT Sat Aug 8 2020 NEZ095-096-WYZ108-082300- North Sioux NE-South Sioux NE-Goshen County WY- 425 PM MDT Sat Aug 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX AND NORTHEASTERN GOSHEN COUNTIES UNTIL 500 PM MDT... At 424 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Harrison, or 29 miles southeast of Lusk, moving east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Agate Bed National Monument. LAT...LON 4248 10409 4266 10402 4257 10349 4231 10360 TIME...MOT...LOC 2224Z 287DEG 30KT 4255 10395 Wills
Special Weather Statement
National Weather Service Cheyenne WY
429 PM MDT Sat Aug 8 2020
WYZ102-082315-
Niobrara County WY-
429 PM MDT Sat Aug 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 515 PM MDT...
At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Morrisey, or 31 miles southwest of Newcastle, moving
east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Mule Creek Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4320 10405 4332 10458 4350 10457 4351 10419
4350 10406
TIME...MOT...LOC 2228Z 278DEG 24KT 4343 10446
WillsThe Cheyenne radar (KCYS), 162 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
3 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Measured wind gust reported at Chadron Municipal Airport.
Measured wind gust reported at station HRSN1 Kings Canyon.
Observer documented quick lifespan of landspout over the open country. No official survey was performed as no official damage was reported to discern any rating other than unknown. Timing and location based on spotter and radar imagery with length and width solely as estimated given little evidence to adequately calculate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyThe tornado archive for Nebraska, 2020Warnings in Nebraska, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913233, 913235, 913237, 913238, 913239, 913240.